Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 18, 2008, 6:03 AM CDT for Cotton County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 6:03 AM CDT (11:03 UTC)
- Expired
- Aug 18, 2008, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 181103 FFWOUN OKC033-181700- /O.NEW.KOUN.FF.W.0030.080818T1103Z-080818T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 603 AM CDT MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA... * UNTIL NOON CDT * AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PERSISTENT HEAVY RAIN IN EASTERN COTTON COUNTY. DIRECT OBSERVATIONS AT WALTERS INDICATED FOUR INCHES OF RAIN HAD FALLEN SINCE MIDNIGHT. RADAR ALSO INDICATED A BROAD AREA OF 3.5 TO 4.5 INCH RAIN TOTALS FROM WALTERS TO TEMPLE...AND BACK WEST TO NEAR INTERSTATE 44 AT COOKIETOWN. MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING... CREATING EXCESSIVE RAIN TOTALS APPROACHING 6 INCHES LOCALLY. FLASH FLOODING IS LIKELY IN THIS AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. LAT...LON 3442 9836 3442 9814 3416 9814 3420 9840 $$ BURKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:05 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 18, 4:05 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 405 AM CDT MON AUG 18 2008 .DISCUSSION...UPPER LOW OVER SERN COLORADO CONTINUES TO MOVE SLOWLY SEWD THIS MORNING AND IS EXPECTED TO DRIFT INTO THE TX PANHANDLE BY THIS EVENING. FAIRLY WIDESPREAD PRECIP HAS DEVELOPED OVER SOUTHWESTERN PARTS OF THE FA OVERNIGHT AS LIFT HAS INCREASED WITH THE APPROACH OF THE LOW. MOVEMENT OF THE SHOWERS HAS BEEN FAIRLY SLOW. MOST AREAS HAVE SEEN LIGHT TO MODERATE RAIN WITH A FEW LOCALLY HEAVY AMOUNTS. FAIRLY DIFFUSE LOW LEVEL BOUNDARY EXPECTED TO REMAIN SOUTH OF THE FA AND WILL NOT GO WITH A FLASH FLOOD WATCH ATTM. HOWEVER...SOME LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH THE DAY IN THE SOUTHWEST. DRIER AIRMASS TO THE NORTHEAST WILL CONTINUE TO LIMIT NEWD SPREAD OF THE PRECIPITATION AND WILL TAPER POPS ACCORDINGLY. UPPER LOW EXPECTED TO GRADUALLY WEAKEN AS IT MOVES SEWD INTO NORTH TEXAS TONIGHT AND TUESDAY. THUS PRECIP THREAT WILL ALSO GRADUALLY SHIFT MORE TOWARD SOUTHERN PARTS OF THE FA. SYSTEM THEN BEGINS TO LIFT NEWD IN ADVANCE OF STRONG S/W TROUGH PUSHING INTO THE NORTHERN ROCKIES LATER IN THE WEEK WITH PRECIP THREAT MAINLY CONFINED TO THE SE. THE NORTHERN ROCKIES SYSTEM THEN MOVES INTO THE NORTHERN PLAINS LATE IN THE PD. WILL CONTINUE WITH LOW POPS FOR THE WEEKEND WITH THE ASSOCIATED COLD FRONT EDGING INTO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 76 63 79 63 / 60 50 40 20 HOBART OK 76 63 79 63 / 80 70 30 20 WICHITA FALLS TX 79 66 80 65 / 90 70 40 30 GAGE OK 74 57 81 59 / 70 50 30 10 PONCA CITY OK 81 62 82 63 / 20 20 30 20 DURANT OK 80 67 80 64 / 70 70 50 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/02
Hazardous weather outlook, Aug 17, 6:50 PM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SUN AUG 17 2008
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 PM CDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT SEVERE WEATHER WILL NOT
OCCUR.
DISCUSSION...
AN ISOLATED THUNDERSTORM...EMBEDDED WITHIN AN AREA OF LIGHT TO
MODERATE RAIN...WILL BE POSSIBLE TONIGHT ACROSS FAR WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. DUE TO LIMITED INSTABILITY...THE ONLY
HAZARD FROM ANY THUNDERSTORM WILL BE LIGHTNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...ZERO.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A LOOSELY ORGANIZED UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS
THE REGION DURING THE WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:44 AM CDT | Areal Flood Advisory | OUN | Cotton | 6 hr |
| Aug 18, 6:36 AM CDT | Areal Flood Advisory | OUN | Cotton | 4 hr |
| Aug 18, 9:44 AM CDT | Areal Flood Advisory | OUN | Carter, Comanche, Cotton, Garvin, Grady, Jefferson and 2 more | 3 hr |
| Aug 18, 9:47 AM CDT | Areal Flood Advisory | OUN | Carter, Comanche, Cotton, Garvin, Grady, Jefferson and 2 more | 3 hr |
| Aug 18, 4:44 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 4 hr |
| Aug 18, 6:15 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Tillman | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.